Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 18, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Feb 20, 2014, 6:00 PM CST for 5 counties in Tennessee; Alcorn County, Mississippi. It was in force for 45 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 20, 2014, 6:00 PM CST (00:00 UTC)
- Expired
- Feb 20, 2014, 6:45 PM CST
- In force
- 45 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Alcorn County, MS, Chester County, TN, Decatur County, TN, Hardin County, TN, Henderson County, TN, McNairy County, TN
The radar
The Memphis radar (KNQA), 160 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 6:15 PM CST | TSTM WND DMG | Guys, TN | TREES DOWN |
| Feb 20, 6:15 PM CST | TSTM WND DMG | Ramer, TN | TREES DOWN |
| Feb 20, 6:20 PM CST | TSTM WND DMG | 3 Nnw Adamsville, TN | TREES DOWN NNW OF ADAMSVILLE ALONG WINDING RIDGE ROAD. |
| Feb 20, 6:25 PM CST | TSTM WND DMG | 3 Ne Ramer, TN | TREES DOWN IN GRAVEL HILL |
| Feb 20, 6:25 PM CST | TSTM WND DMG | Stantonville, TN | TREES DOWN |
| Feb 20, 6:30 PM CST | TSTM WND DMG | 11 Ne Guys, TN | TREES DOWN IN SHILOH IN MCNAIRY COUNTY. |
| Feb 20, 6:53 PM CST | FUNNEL CLOUD | 2 E Savannah, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 20, 2:23 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 231 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
802
WUUS54 KMEG 210000
SVRMEG
MSC003-TNC023-039-071-077-109-210045-
/O.NEW.KMEG.SV.W.0018.140221T0000Z-140221T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
600 PM CST THU FEB 20 2014
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DECATUR COUNTY IN TENNESSEE...
EXTREME NORTHWESTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
CHESTER COUNTY IN SOUTHWEST TENNESSEE...
HARDIN COUNTY IN SOUTHWEST TENNESSEE...
SOUTHERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 645 PM CST
* AT 600 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF MASSEYVILLE...OR 11 MILES WEST OF SELMER...AND MOVING
NORTHEAST AT 60 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HENDERSON...SAVANNAH...SELMER...BIG HILL POND STATE PARK AND
PICKWICK LANDING STATE PARK.
THIS WARNING ALSO INCLUDES AREAS NEAR BEECH LAKE...PIN OAK LAKE AND
PINE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A STORM SHELTER OR SMALL INTERIOR ROOM.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3538 8801 3531 8801 3529 8797 3501 8798
3499 8879 3544 8879 3569 8802 3568 8801
3560 8802 3553 8797 3549 8798 3546 8803
3544 8804 3541 8796
TIME...MOT...LOC 0000Z 246DEG 50KT 3525 8870
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 5:40 PM CST, 20 minutes earlier.
Area forecast discussion, Feb 20, 5:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
540 PM CST THU FEB 20 2014
.DISCUSSION...
UPDATED FOR 00Z AVIATION DISCUSSION
&&
.PREV DISCUSSION... /ISSUED 311 PM CST THU FEB 20 2014/
DISCUSSION...
SKIES ARE CLOUDY ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON
WITH TEMPERATURES RANGING FROM THE LOWER 70S TO AROUND 80 DEGREES.
SURFACE LOW IS NO OVER SOUTHEAST IOWA WITH THE COLD FRONT
EXTENDING SOUTH FROM THE LOW ACROSS EASTERN MISSOURI THROUGH
CENTRAL ARKANSAS AND INTO FAR EAST TEXAS. SOME THUNDERSTORMS HAVE
DEVELOPED AHEAD OF THE FRONT AND ARE STARTING TO MOVE INTO THE
FORECAST AREA. THERE IS A THREAT OF SEVERE WEATHER ACROSS THE
ENTIRE FORECAST AREA. WHILE THE MAIN THREAT WILL BE DAMAGING WINDS
THERE IS A LEAST SOME RISK OF A TORNADO SO THERE IS A TORNADO
WATCH OUT FOR THE ENTIRE FORECAST AREA UNTIL 9 PM. IN ADDITIONAL
WINDS OUTSIDE OF THUNDERSTORMS HAVE BEEN PRETTY STRONG THIS
AFTERNOON WITH SUSTAINED WINDS OF OVER 30 MPH REPORTED OVER
PORTIONS OF EAST ARKANSAS. WE WILL KEEP WIND ADVISORY GOING UNTIL
9 PM AS WELL.
AS THE COLD FRONT SWEEPS THROUGH THE REGION TONIGHT THUNDERSTORMS
WILL MOVE ACROSS THE FORECAST AREA WITH RAIN ENDING IN MOST AREA
BY MIDNIGHT. BEHIND THE COLD FRONT TEMPERATURES WILL DROP PRETTY
QUICKLY WITH LOWS FRIDAY MORNING EXPECTED TO BE IN THE MID 30S TO
LOWER 40S.
HIGH PRESSURE WILL BUILD INTO THE REGION ON FRIDAY BRINGING CLEAR
SKIES TO THE REGION. THE AIR BEHIND THIS COLD FRONT IS MORE
PACIFIC IN NATURE SO TEMPERATURES WILL NOT BE TOO BAD ON FRIDAY
WITH HIGHS IN THE UPPER 50S TO LOWER 60S WHICH IS STILL SLIGHTLY
ABOVE NORMAL. FRIDAY NIGHT SHOULD REMAIN DRY AS WELL WITH LOW
TEMPERATURES IN THE MID 30S TO LOWER 40S.
ON SATURDAY...ANOTHER COLD FRONT WILL APPROACH THE REGION.
MOISTURE WILL BE RATHER LIMITED AHEAD OF THE FRONT SO NO RAIN IS
EXPECTED. TEMPERATURES WILL BE A LITTLE WARMER WITH HIGHS MAINLY
IN THE LOW TO MID 60S. THE COLD FRONT WILL REMAIN NORTH OF THE
REGION SATURDAY NIGHT SO NO RAIN IS EXPECTED. BY SUNDAY THE COLD
FRONT MOVES THROUGH THE REGION. MOISTURE WILL INCREASE SOME BY
SUNDAY SO THERE WILL BE A SMALL CHANCE OF RAIN SUNDAY AND SUNDAY NIGHT.
THIS FRONT WILL NOT HAVE VERY COLD AIR BEHIND IT SO MONDAY WILL BE
A LITTLE COOLER WITH TEMPERATURES JUST A LITTLE BELOW NORMAL.
ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION ON TUESDAY
BRINGING ANOTHER CHANCE OF LIGHT RAIN FOR MONDAY NIGHT AND TUESDAY.
THIS FRONT ALSO WILL NOT HAVE VERY COLD AIR BEHIND IT BUT
TEMPERATURES WILL DROP BELOW FREEZING OVER MOST OF THE FORECAST
AREA WEDNESDAY MORNING. HIGH PRESSURE WILL BUILD INTO THE REGION
WEDNESDAY BRINGING DRY WEATHER AND BELOW NORMAL TEMPERATURES FOR
WEDNESDAY AND NEXT THURSDAY.
ARS
&&
.AVIATION...
00Z TAF CYCLE
SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH PORTIONS OF WEST
TENNESSEE AND NORTH MISSISSIPPI. MVFR CEILINGS ARE OCCURRING ALONG
AND JUST AHEAD OF THE LINE. OTHERWISE...VFR CONDITIONS WILL
CONTINUE FOR MUCH OF THE FORECAST PERIOD. WINDS WILL BE SOUTH AT
15 TO 25 KNOTS WITH SOME HIGHER GUSTS AND THEN SHIFT TO THE WEST
AS A COLD FRONT MOVES THROUGH THE REGION. WINDS WILL DIMINISH TO 5
TO 15 KNOTS OVERNIGHT.
ARS
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 40 60 41 67 / 50 0 10 10
MKL 36 59 34 65 / 70 10 10 10
JBR 37 58 37 61 / 20 0 10 10
TUP 39 61 35 66 / 90 10 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR BENTON TN-CARROLL-
CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-
HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-
MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Feb 20, 5:51 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 551 PM CST THU FEB 20 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-220200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 551 PM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MUCH OF WEST TENNESSEE AND NORTH MISSISSIPPI THIS EVENING. DAMAGING WIND IS THE GREATEST THREAT WITH A SECONDARY THREAT OF ISOLATED TORNADOES. A WIND ADVISORY IS ALSO IN EFFECT FOR THE ENTIRE MID-SOUTH. REFER TO THE LATEST PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY PERSONNEL ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN MEMPHIS.
In the hours before
Local storm report, Feb 20, 4:30 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
430 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL HORNERSVILLE 36.04N 90.11W
02/20/2014 E1.75 INCH DUNKLIN MO LAW ENFORCEMENT
GOLFBALL SIZE HAIL AND SOME TREE DAMAGE IN HORNERSVILLE
AREA.
0420 PM FUNNEL CLOUD CRENSHAW 34.50N 90.19W
02/20/2014 PANOLA MS PUBLIC
&&
TLSJR/RCWLocal storm report, Feb 20, 4:52 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
452 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FUNNEL CLOUD 10 NE HORNERSVILLE 36.14N 89.99W
02/20/2014 DUNKLIN MO PUBLIC
FUNNEL CLOUD ABOUT 10 MILES NORTHEAST OF HORNERSVILLE.
PUBLIC REPORTED WITH A PICTURE BETWEEN HORNERSVILLE AND
STEELE MISSOURI.
0440 PM FUNNEL CLOUD 8 N STEELE 36.20N 89.85W
02/20/2014 PEMISCOT MO PUBLIC
REPORT OF FUNNEL CLOUD...POSSIBLE TORNADO...FROM PICTURES
NORTH OF STEELE.
&&
TLSJR/RCWLocal storm report, Feb 20, 5:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
501 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 11 W HERNANDO 34.83N 90.18W
02/20/2014 DESOTO MS EMERGENCY MNGR
TRACTOR TRAILER OVERTURNED ON SIDE NEAR HIGHWAY 69.
&&
TLSJR/RCWLocal storm report, Feb 20, 5:28 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
528 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG DUNDEE 34.52N 90.45W
02/20/2014 TUNICA MS EMERGENCY MNGR
TREES DOWN AND ROOF DAMAGE IN TUNICA COUNTY NEAR DUNDEE.
ALSO POWER IS OUT IN SOME OF TUNICA COUNTY.
&&
TLSJR/RCWLocal storm report, Feb 20, 5:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
541 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM FUNNEL CLOUD 6 E ASHLAND 34.83N 89.07W
02/20/2014 BENTON MS PUBLIC
FUNNEL CLOUD NEAR THE BENTON AND TIPPAH COUNTY LINE.
&&
TLSJR/RCWLocal storm report, Feb 20, 5:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
559 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM FUNNEL CLOUD 3 W WALNUT 34.95N 88.96W
02/20/2014 TIPPAH MS TRAINED SPOTTER
REPORT OF FUNNEL CLOUD...WEST OF WALNUT ON HIGHWAY 72.
&&
TLSJR/RCWThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 20, 6:21 PM CST | Severe Thunderstorm Warning | MEG | Hardin, McNairy | 39 min |
| Feb 20, 6:41 PM CST | Severe Thunderstorm Warning | MEG | Decatur, Hardin, McNairy | 34 min |
| Feb 20, 7:15 PM CST | Severe Thunderstorm Warning | MEG | Hardin | 45 min |
| Feb 20, 7:00 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Lee, Pontotoc | 60 min |
| Feb 20, 7:08 PM CST | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Pontotoc, Prentiss, Union | 52 min |
| Feb 20, 7:35 PM CST | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Prentiss, Tishomingo | 40 min |
| Feb 20, 7:52 PM CST | Tornado Warning | MEG | Itawamba, Tishomingo | 23 min |
| Feb 20, 8:10 PM CST | Severe Thunderstorm Warning | MEG | Itawamba, Monroe | 50 min |
| Feb 20, 8:55 PM CST | Severe Thunderstorm Warning | MEG | Monroe | 35 min |
| Feb 21, 11:17 AM CST | River Flood Warning | MEG | Lowndes, Monroe | 4 days |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.